Texas, 2015

Flash Flood in Texas, May 30, 2015

May 30, 2015 · NWS HGX · 1 event in 1 county or zone

Late afternoon through early evening flash flooding developed as a result of deep tropical moisture in combination with daytime heating and a slowly sagging cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late afternoon through early evening flash flooding developed as a result of deep tropical moisture in combination with daytime heating and a slowly sagging cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 30, 1:55 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 30, 1:55 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 PM CDT SAT MAY 30 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT...

.MESOANALYSIS...
19Z ANALYSIS...VIS SATELLITE IMAGERY SHOWS SEA BREEZE BOUNDARY
PUSHING INLAND FROM HOUSTON TO VICTORIA. THERE IS ALSO A FRONTAL
BOUNDARY PUSHING THROUGH C TX NOW THROUGH WACO/TEMPLE AREAS. VIS
SATELLITE ALSO SHOWS AREAS OF ENHANCED CU DEVELOPMENT FROM
COLUMBUS TO CONROE WITH ANOTHER AREA POSSIBLY ALONG AN OLD OUTFLOW
BOUNDARY FROM CROCKETT TO COLLEGE STATION AND THEN NEAR SAN
ANTONIO. WATER VAPOR IMAGERY SHOWS SHORT WAVE TROUGH MOVING
THROUGH N C TX AND W TX WHICH HAS ALREADY INITIATED CONVECTION
DOWN ALONG THE RIO GRANDE. CONVECTION ALONG THE OUT FLOW OVER C TX
AND HILL COUNTRY LOOKS TO BE GETTING SOME ENHANCEMENT FROM
ASSOCIATED LIFT. SATELLITE DERIVED PRECIP WATER VALUES RANGE FROM
1.6 TO 1.7 INCHES IN THE AREAS OF ENHANCED CONVECTION. SPC
MESOANALYSIS SHOWS INSTABILITY BUILDING UP TO AROUND 3000 J/KG
OVER THE AREA WITH VERY LITTLE CIN. CHANGES IN CAPE/CIN THE LAST 3
HRS HAVE BEEN TO INCREASE CAPE AND DECREASE CIN SO STARTING TO SEE
THE AIRMASS DESTABILIZE ACROSS THE AREA.

THINK THAT CONVECTION SHOULD BE INITIATING THE NEXT COUPLE OF
HOURS WITH AREAS IN THE UPPER 80S ALREADY. SUSPECT THAT IF PRECIP
WATER VALUES WERE HIGHER STORMS WOULD BE FORMING ALREADY. RECENT
TRENDS IN HRRR STILL DEVELOP CONVECTION OVER THE AREA AS DO 12Z
WRF ARW/NMM RUNS. EVEN TX TECH WRF IS AGGRESSIVE WITH
THUNDERSTORM DEVELOPMENT 21Z SAT TO 03Z. ONLY CONDITIONS THAT MAY
BE KEEPING THUNDERSTORMS FROM FORMING IS SLIGHTLY LOWER MOISTURE
THAN EXPECTED AND PERHAPS SOME WEAK RIDGING AT 700MB. THAT SAID
THERE IS A COLD POCKET OF -13C AT 500MB OVER C TX THAT MAY PUSH
OVER THE AREA LATER THIS EVENING. TROUGH AXIS MAY BE ENOUGH TO
WEAKEN ANY MID LEVEL RIDGING.

ONCE STORMS DO FORM...THINKING IS THAT STORM MOTIONS WILL BE VERY
SLOW. BUT HI RES MODELS SEEM TO THINK A LINE OF STORMS COULD FORM
WITH A COLD POOL. THE GOOD NEWS WITH THIS IS THAT STORMS MAY PUSH
THROUGH THE AREA AND DECREASE THE THREAT FOR HEAVY
RAINFALL/FLOODING. STILL NEED TO WATCH BECAUSE ANY STORMS THAT
EXCEED RAIN RATES OF 2 INCHES AN HOUR COULD STILL POTENTIALLY
CAUSE FLOODING PROBLEMS. IN GENERAL ANY AREA THAT GETS OVER 3
INCHES QUICKLY COULD HAVE FLOODING PROBLEMS. SHOULD STORMS MOVE
SLOWER THE EVEN STORM WITH 1-2 INCHES AN HOUR COULD CAUSE PROBLEM
IF THEY PERSIST FOR ONLY 2-3 HOURS. FOR THIS REASON WE
WILL KEEP THE FLASH FLOOD WATCH GOING AS IS.

SHORT TERM...
FRONTAL BOUNDARY SHOULD PUSH OFF THE COAST SUNDAY WITH LOWER
DEWPOINTS FORECAST TO MOVE INTO THE AREA. MODELS SHOW PRECIP WATER
VALUES DROPPING TO UNDER 1 INCH FOR MONDAY. PRECIP WATER VALUES
COULD REMAIN UNDER 1.5 INCHES THROUGH THE MIDDLE OF THE WEEK. FOR
NOW HAVE CONTINUED TO TRIM BACK RAIN CHANCES. UPPER LOW THAT WAS
PROGGED TO CLOSE OFF OVER LA IS NOW PROGRESSIVE WITH BOTH THE
GFS/ECMWF SO LOOKS LIKE NORTHERLY FLOW ALOFT WILL KEEP RAIN
CHANCES LOW.

LONG TERM...
THUR/FRI/SAT FOR THE COMING WEEK BOTH THE GFS/ECMWF ARE IN GOOD
AGREEMENT WITH UPPER LEVEL RIDGING BUILDING OVER TX FOR THE
BEGINNING OF JUNE. THIS SHOULD KEEP RAIN CHANCES OUT OF THE
FORECAST AND ALLOW FOR GROUNDS TO DRY OUT. MAX TEMPS MAY REACH THE
UPPER 80S TO LOW 90S EACH DAY. RAIN CHANCES KEPT IN THE 10-20
PERCENT RANGE.

39

&&

.MARINE...
RELATIVELY BENIGN WITH WINDS AROUND 5 KNOTS AT THE MOMENT AND SEAS
OF 2 FEET. THIS SHOULD PREVAIL TONIGHT BUT WILL HAVE TO WATCH THE
STYSEM COMING DOWN THE RIO GRANDE AND EXTENDING INTO THE AUSTIN AREA
TO MAKE SURE THEY DON'T TURN EAST. IF SO THEN STRONG GUSTY WINDS
COULD ACCOMPANY THE STORMS. COLD FRONT SHOULD ARRIVE NEAR THE COAST
AROUND 4 AM PLUS OR MINUS A COUPLE OF HOURS. NORTHERLY WINDS IN THE
MORNING RELAX AS ANOTHER SEABREEZE FORMS. A LITTLE STRONGER
NORTHERLY FLOW SUNDAY NIGHT MAY REACH SUSTAINED NEAR 10 KNOTS.
ONSHORE FLOW RESUMES BY LATE MONDAY AND CONTINUES UNTIL A SECOND
PUSH OF DRIER AIR ARRIVES EARLY TUESDAY BUT THIS ONE IS SHORTER
LIVED. WEDNESDAY IS RETURN FLOW AND MAY FINALLY SEE SUSTAINED 10-15
KNOT SE-SSE WINDS BY WEDNESDAY NIGHT.

TIDE LEVELS ONE HALF FOOT TO ONE FOOT ABOVE NORMAL THROUGH TONIGHT
THEN SHOULD SUBSIDE SUNDAY WITH ONSET OF THE MORE NORTHERLY WINDS.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  82  64  85  68 /  50  20  10  10  10
HOUSTON (IAH)              69  84  66  87  68 /  60  40  20  10  10
GALVESTON (GLS)            74  84  73  85  74 /  50  50  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...45
Hazardous weather outlook, May 30, 4:54 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
554 AM CDT SAT MAY 30 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-311100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
554 AM CDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA IN
COMBINATION WITH A SOUTHWARD SAGGING COLD FRONT...ABUNDANT
MOISTURE AND THE SEA BREEZE COULD SUPPORT MORE THUNDERSTORM
ACTIVITY AND LOCALLY HEAVY RAINFALL OVER THE WEEKEND. WITH GROUNDS
ALREADY SATURATED...ANY ADDITIONAL RAINFALL WILL RUN OFF AND CAUSE
FLOODING PROBLEMS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
SATURDAY AFTERNOON THROUGH SUNDAY MORNING. ANY RAINFALL AMOUNTS
OVER 3 INCHES WILL LIKELY CAUSE FLOODING. ADDITIONAL RAINFALL
RUNNING OFF INTO BAYOUS AND RIVERS WILL LIKELY PROLONG FLOODING IN
THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 30, 2:25 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT SAT MAY 30 2015

TXZ177-178-199-302130-
SAN JACINTO TX-WALKER TX-MONTGOMERY TX-
325 PM CDT SAT MAY 30 2015

...STRONG THUNDERSTORM OVER NORTH MONTGOMERY COUNTY...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CUT AND SHOOT...OR NEAR WILLIS...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONROE...WILLIS...PANORAMA VILLAGE...CUT AND SHOOT...NEW WAVERLY AND
LAKE CONROE DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3019 9547 3034 9566 3063 9539 3040 9513
TIME...MOT...LOC 2024Z 228DEG 14KT 3041 9538

39
Special weather statement, May 30, 2:28 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
328 PM CDT SAT MAY 30 2015

TXZ211-212-302115-
AUSTIN TX-WALLER TX-
328 PM CDT SAT MAY 30 2015

...STRONG THUNDERSTORM OVER WALLER COUNTY...

AT 327 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF WALLER...OR 10 MILES SOUTH OF PRAIRIE VIEW...MOVING
NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEALY...PRAIRIE VIEW...BELLVILLE...PINE ISLAND...SAN FELIPE...
PATTISON AND MONAVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3009 9595 2984 9586 2974 9615 2996 9627
TIME...MOT...LOC 2027Z 246DEG 10KT 2994 9596

39
Special weather statement, May 30, 2:45 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT SAT MAY 30 2015

TXZ199-213-302130-
HARRIS TX-MONTGOMERY TX-
345 PM CDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARRIS AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 430 PM CDT...

AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREATER INWOOD...OR NEAR GREATER GREENSPOINT...MOVING NORTH AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM AS WELL AS RAINFALL RATES OF 2 TO 3 INCHES PER HOUR.

LOCATIONS IMPACTED INCLUDE...
HUMBLE...TOMBALL...JERSEY VILLAGE...SPRING...KINGWOOD...NORTHSIDE /
NORTHLINE...THE WOODLANDS...ALDINE...GREATER GREENSPOINT...NEAR
NORTHSIDE HOUSTON...GREATER FIFTH WARD...NORTHEASTERN GREATER
HEIGHTS...OAK RIDGE NORTH...SHENANDOAH...SPLENDORA...PATTON
VILLAGE...ROMAN FOREST...WOODBRANCH...WOODLOCH AND EAST LITTLE YORK /
HOMESTEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2976 9527 2988 9560 3021 9559 3027 9514
TIME...MOT...LOC 2044Z 202DEG 18KT 2992 9548

!KP!
Special weather statement, May 30, 3:40 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
440 PM CDT SAT MAY 30 2015

TXZ199-200-213-302230-
HARRIS TX-LIBERTY TX-MONTGOMERY TX-
440 PM CDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LIBERTY...NORTHEASTERN
HARRIS AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 530 PM CDT...

AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS CENTERED NEAR PLUM GROVE...OR 11 MILES SOUTH OF
CLEVELAND...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUMBLE...LIBERTY...DAYTON...KINGWOOD...SPLENDORA...PATTON VILLAGE...
ROMAN FOREST...WOODBRANCH...AMES...HARDIN...PLUM GROVE...KENEFICK...
DAYTON LAKES...ATASCOCITA...LAKE HOUSTON...PORTER HEIGHTS...
NORTHEASTERN BUSH INTERCONTINENTAL AIRPORT...MOSS HILL...PORTER AND
NEW CANEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2989 9525 3012 9534 3041 9493 3034 9474
      3006 9467
TIME...MOT...LOC 2139Z 242DEG 21KT 3019 9502

LW

The radar

The Houston radar (KHGX), 80 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
May 30, 3:54 PM CST to 6:20 PM CST
Where
Harris County, 3.15 mi NW of Spring to 7.19 mi SSE of Houston Hull Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
30.114, -95.455

Heavy rains in and around the Houston area on already very saturated grounds caused significant flooding. Water was up to 1.50 feet deep in some areas resulting in numerous road closures. Locations from the Spring and Kingwood areas southward into Downtown Houston and the Jacinto areas, then southward and southwestward into the University of Houston, Gulfgate Mall and Bellaire areas received some of the heaviest rainfall with these storms. Vehicles were underwater around the underpass of Interstate 45 and Elgin. Some of the most notable rainfall rates were 2.28 inches in thirty minutes in the Sienna Plantation area and 3.38 inches in three hours near the intersection of Highway 59 and Jefferson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579534.